I am Diabetic, and was on Prednisone for a few days for my Asthma and Bronchitis. It couldn't be avoided. I take Metformin, 1,000mg twice a day, and my sugar is usually under great control. It usually runs about 150-160 after a meal, and then comes right back down to normal within an hour or two. Until now, my sugar had NEVER been any higher than like 160. About a day after I started the Prednisone it went slightly higher, which I expected. But now I have stopped it and my sugar is still running between 250 and 300. I've already put in a call to both my primary care doctor and my endocrinologist, neither of whom are in until this evening. I just want to know who else has experienced this, and how long it usually takes for Prednisone to get out of your system. I was on a very tiny dose. Only 40mg for 3 days. Last summer I was on 3 times as much for like a month, but I wasn't diabetic then. I feel so sluggish and I can't stop urinating. I am trying to drink a lot of water to flush out the Prednisone (which would partially explain the frequent urination.)
If my doctors don't call me back, and I can't get my sugar down, do I need to go to the hospital?
Thanks Ruth. Today my sugar was 102 when I woke up, so it does seem to be getting better. I did speak to my Endocrinologist yesterday, who basically said that if I was going to be on the Prednisone for a long time he'd have to adjust my medication, but since it was only 3 days, to just let it run it's course and not to worry. Basically he said to just try and avoid carbs as much as possible until it is back to normal.